Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS St. Louis, MO

June 5, 2019Marion County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jun 5, 2019, 5:22 PM CDT for Marion County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2019, 5:22 PM CDT (22:22 UTC)
Expired
Jun 5, 2019, 11:15 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 105 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 98 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

336 
WGUS53 KLSX 052222
FFWLSX
ILC121-060415-
/O.NEW.KLSX.FF.W.0018.190605T2222Z-190606T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
522 PM CDT Wed Jun 5 2019

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Central Marion County in south central Illinois...

* Until 1115 PM CDT.

* At 521 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Salem, Odin, Omega, Helm, Tonti, Iuka, Alma, Brubaker and
  Selmaville.

This includes Interstate 57 in Illinois near exit 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3850 8870 3861 8905 3875 8904 3871 8870

$$

Fuchs
2 follow-up statements
386 
WGUS73 KLSX 060123
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
823 PM CDT Wed Jun 5 2019

ILC121-060415-
/O.CON.KLSX.FF.W.0018.000000T0000Z-190606T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion IL-
823 PM CDT Wed Jun 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
CENTRAL MARION COUNTY...

At 820 PM CDT, local law enforcement reported flash flooding in 
parts of Marion County.  At 545 PM, the Marion County Sheriff's 
Office reported Summit Prairie Road was closed due to the culvert 
being washed out.  Other roads reported flooded included Route 37 
North and U.S. Highway 51.  Flash flooding may persist over the next 
few hours.

Some locations that will experience flooding include...
Salem, Odin, Omega, Helm, Tonti, Iuka, Alma, Brubaker and Selmaville.

This includes Interstate 57 in Illinois near exit 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3850 8870 3861 8905 3875 8904 3871 8870

$$

Fuchs
990 
WGUS73 KLSX 060406
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1106 PM CDT Wed Jun 5 2019

ILC121-060416-
/O.EXP.KLSX.FF.W.0018.000000T0000Z-190606T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion IL-
1106 PM CDT Wed Jun 5 2019

...THE FLASH FLOOD WARNING FOR CENTRAL MARION COUNTY WILL EXPIRE AT
1115 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3850 8870 3861 8905 3875 8904 3871 8870

$$

TES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 4:01 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 5, 4:01 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
401 PM CDT Wed Jun 5 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 148 PM CDT Wed Jun 5 2019

Focus continues to be thunderstorm and severe threat through this
evening.

Surface low is currently centered over northwest MO with a front
across northern MO into west central IL. Congested CU developing
over NE MO and into west central IL as well as over far eastern
portions of the CWA as an outflow boundary pushes south. These two
areas should be a focus for development this afternoon. Once these
storms develop, they will likely quickly become severe.

With steep mid level lapse rates and high CAPE, hail will be a
threat. Mid levels are quite dry, which will help enhance the
downburst and cold pools. While hail will initially be a threat,
the threat should transition to a wind threat over the next couple
of hours. While a tornado threat can never be completely ruled
out, with 15 to 20kts of 0-3km shear, expect a low tornado threat
through the evening.

Upper low currently over NM is expected to continue moving east
and should lift into OK region by Thurs morning. This should help
support thunderstorm development over the region with a stalled
sfc front across the area. The focus should be over the southern
half or so of the CWA, but likely or higher PoPs may need to be
pulled further north. Given the rain southern portions of the CWA
have received yesterday, and additional rain this evening, will
need to consider potential for a flood headline for tomorrow and
potentially into Fri.

Tilly

.LONG TERM...  (Friday through Next Wednesday)
Issued at 310 PM CDT Wed Jun 5 2019

Models are in fairly good agreement suggesting the upper low
mentioned above becoming blocked by upper level ridging and
nearly stationary over northern AR into TN/KY region through the
weekend. While model solutions are in agreement with this trend,
placement of the upper low differ slightly. This will largely
determine placement of precip through the weekend. PoPs may
eventually need to be raised and moved further north, but will
need better agreement among models.

Agreement is better that a fairly strong cold front will push
through the region late Sun into Mon. As the surface ridge builds
into the area, the region will finally see a couple of days of dry
weather with seasonably cool temps. This will be somewhat short
lived as models suggest a fairly deep trof reaching the area by
Wed with the chance for storms continuing through the end of the
forecast period with continued cool temps.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1223 PM CDT Wed Jun 5 2019

TSRA are expected to develop this afternoon across west central
IL into northeast MO. These storms should merge into some sort of
line and push south through the region. KCOU should see less
coverage and therefore left much of that forecast as-is. Other
sites, have lowered visbys during timing of greatest TSRA threat.
The threat of these storms being severe continues to increase.
Will update in a few hours as timing confidence increases. Winds
will become nely on Thurs with shower chances increasing through
the morning.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     73  87  68  85 / 100  50  40  30
Quincy          66  82  63  81 /  50  30  10  10
Columbia        67  85  66  81 /  60  50  30  30
Jefferson City  67  85  67  82 /  60  60  40  30
Salem           68  85  67  82 / 100  50  40  30
Farmington      65  83  65  79 /  90  70  70  60

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 5, 4:11 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
411 PM CDT Wed Jun 5 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
411 PM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected to push south through the region this
evening. Some of these storms will likely be severe with damaging
winds and large hail as the the main threat.

Major river flooding is ongoing along parts of the Missouri,
Mississippi, Illinois, and Osage Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are in the forecast each day through Tuesday.

Major river flooding will continue along parts of the Missouri,
Mississippi, Illinois, and Osage Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the National
Weather Service.

Tilly

In the hours before

Special weather statement, Jun 5, 4:46 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service St Louis MO
446 PM CDT Wed Jun 5 2019

MOZ018-026-027-034-035-052230-
Marion MO-Monroe MO-Ralls MO-Knox MO-Shelby MO-
446 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX...NORTHERN
RALLS...MARION...SHELBY AND NORTHEASTERN MONROE COUNTIES UNTIL 530 PM
CDT...

At 446 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Plevna to near
Philadelphia to near Palmyra to Fall Creek. Movement was east at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hannibal, Palmyra, Monroe City, Shelbina, Warren, New London,
Clarence, Shelbyville, Rensselaer, Spaulding, Emden, Philadelphia,
Hunnewell, Bethel, Leonard, Saverton, Ilasco and Indian Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Illinois...and northeastern Missouri.

LAT...LON 3995 9184 3987 9144 3979 9136 3972 9136
      3960 9118 3953 9133 3967 9230 3995 9229
      3995 9234 3998 9234
TIME...MOT...LOC 2146Z 290DEG 27KT 3991 9221 3988 9180 3975 9148 3977
9129

Gosselin
Local storm report, Jun 5, 4:49 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
449 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             GRIGGSVILLE             39.71N 90.73W
06/05/2019  E0.25 INCH       PIKE               IL   PUBLIC

&&

SALLY
Local storm report, Jun 5, 4:53 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     2 N IRVING              39.23N 89.41W
06/05/2019  M60 MPH          MONTGOMERY         IL   PUBLIC

&&

SALLY
Local storm report, Jun 5, 4:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
456 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     1 NNE RAYMOND           39.33N 89.57W
06/05/2019                   MONTGOMERY         IL   EMERGENCY MNGR

            SEVERAL POWER LINES BLOWN DOWN ON THE
            NORTHEAST SIDE OF RAYMOND AS WELL AS
            NUMEROUS TREE LIMBS.

&&

MAB
Local storm report, Jun 5, 5:05 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             HANNIBAL                39.71N 91.38W
06/05/2019  E0.25 INCH       MARION             MO   EMERGENCY MNGR

&&

SALLY
Special weather statement, Jun 5, 5:08 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service St Louis MO
508 PM CDT Wed Jun 5 2019

ILZ097-MOZ026-027-034>036-042-052300-
Pike IL-Marion MO-Pike MO-Audrain MO-Monroe MO-Ralls MO-Shelby MO-
508 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS...RALLS COUNTY IN NORTHEASTERN MISSOURI...NORTHERN
AUDRAIN COUNTY IN CENTRAL MISSOURI...SOUTHERN MARION...SOUTHERN
SHELBY...MONROE AND NORTHWESTERN PIKE COUNTIES IN NORTHEASTERN
MISSOURI UNTIL 600 PM CDT...

At 508 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clarence to near Monroe City to 6 miles
southeast of Hannibal. Movement was south at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hannibal, Bowling Green, Vandalia, Louisiana, Monroe City, Shelbina,
Paris, Santa Fe, New London, Pleasant Hill, Clarence, Perry, Atlas,
Madison, Laddonia, Center, Frankford, Farber, Pike and Rensselaer.

This also includes Union Covered Bridge Historic Site and Mark Twain
Lake Recreational Area.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Illinois...and central and northeastern
Missouri.

LAT...LON 3975 9229 3970 9178 3972 9113 3942 9083
      3940 9090 3940 9093 3939 9093 3920 9152
      3929 9231
TIME...MOT...LOC 2208Z 352DEG 27KT 3974 9232 3966 9177 3964 9131

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:38 PM CDTSpecial Weather StatementLSXBrown52 min
Jun 5, 2:52 PM CDTSevere Thunderstorm WarningLSXMarion53 min
Jun 5, 3:02 PM CDTSevere Thunderstorm WarningLSXBrown43 min
Jun 5, 4:03 PM CDTSpecial Weather StatementLSXMontgomery42 min
Jun 5, 4:33 PM CDTSpecial Weather StatementLSXPike42 min
Jun 5, 4:44 PM CDTFlash Flood WarningLSXAdams6 hr
Jun 5, 4:56 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery49 min
Jun 5, 5:24 PM CDTSpecial Weather StatementLSXPike51 min
Jun 5, 6:13 PM CDTSpecial Weather StatementLSXCalhoun47 min
Jun 5, 6:27 PM CDTAreal Flood AdvisoryLSXAdams, Pike3 hr
Jun 5, 6:45 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Madison45 min
Jun 5, 6:50 PM CDTSevere Thunderstorm WarningLSXCalhoun40 min

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.